The steriod rounds were exhausting. I would get admitted for three days. Each of those three days, I would receive 500mg of solumedrol (IV version of prednisone). That stuff is not fun. I wound up with severe insomnia. I felt exhausted but couldn't sleep. And TV was horrible, so I couldn't use that to keep me occupied. I got irritated with a doctor because he came in early one morning and realized I had been up all night knitting. His response was, "At least you're keeping yourself busy." It took a lot of self control to not blow up at him.
The high dose steriods also messed with my taste buds. For the first couple of hours after receiving an infusion food would taste bitter. The first time it happened, I hadn't been warned about the change in taste and I drink some milk. It tasted like it was spoiled. I thought that I had been given spoiled milk. When I tasted water, it was so bitter I had to force myself to drink it. I finally went online and read about other people's experience with high dose steriods. There I learned about the change in taste. Some patients even warned to wait two hours after finishing an infusion before eating anything. Was definitely good advice.
The other issue I noticed with the high dose steriods was that my anxiety went through the roof. I couldn't handle more than a couple of people at a time in my room. That made it hard since the transplant team is like a mini mob, all wanting to come in my room at the same time. I wanted to scream. I'm sure the severe lack of sleep did not help my situation any.
My latest hospital trip lasted 10 days. It was pretty hard, both physically and mentally. Since I had shown rejection four times in a row, the doctors brought me in to treat me with a heavy hitter. It was called Antithymocyte Globulin Rabbit (ATG or Rabbit). Because of having Cystic Fibrosis, I have taken some harsh medications. None have ever knocked me on my rear like ATG did. The first dose made me tired, and fuzzy brained. SB said I sounded drunk. I had trouble focusing. I had a horrible headache. My right sinus swelled up, and the right side of my body got really sore. I felt as if all my energy had been sucked out. Something as simple as getting up to use the bathroom felt exhausting. The following day, I felt like I had the the flu. I had a slight fever, a headache, fatigue, and achiness all over. I felt miserable.
The way they did the ATG was a six hour infusion one day and then a day break. I had four treatments over ten days. At one point I got a two day break because my kidneys pitchecd a fit. Don't blame them.
ATG works by attacking the T-cells in the body. T-cells are the body's soldier cells. By attacking them, the immune system is being attacked. The idea is to destroy the immune system and then let it rebuild, hopefully the transplanted organ stops being attacked by the new T-cells. We will see if it works. The treatment left me worn out. I've been home a week and still don't feel like I've had enough rest. I have to be extra cautious about my exposure to germs. So it's extra santizing, and wearing my mask more often. Also avoiding large crowds. That part has been hard because How To Train Your Dragon 2 is in theaters right now and I really want to see it.
And to top off all the medical issues, SB was hit by a car on his way home from work. He was on his bike and someone ran a red light. He survived, just dealing with getting himself checked out. He's on medical leave from work. His bike is a mangled mess. Bills from that are mounting. And his not being able to work makes it hard for him to pay his rent or buy food.
So between my constant Stanford visits and SB's accident, we haven't had time to stop for a breath. I keep hoping things will calm down soon. Both of us need a vacation.
To say it has been a roller coaster is an understatment. Going in and out of the hospital makes it hard to do normal things like find a job or spending time with friends.
Please donate $2.24 to help with continued transplant expenses.